Alert archive / Alabama / Wind Advisories in 2014

Wind Advisory 1, NWS Huntsville, AL

January 5, 201411 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Jan 5, 2014, 4:59 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jan 5, 2014, 12:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2014, 4:59 AM CST (10:59 UTC)
In effect from
Jan 5, 2014, 12:00 PM CST
Expired
Jan 6, 2014, 4:02 AM CST
In force
16 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WWUS74 KHUN 051059
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 AM CST SUN JAN 5 2014

ALZ001>010-016-TNZ076-096-097-051930-
/O.NEW.KHUN.WI.Y.0001.140105T1800Z-140106T1800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
459 AM CST SUN JAN 5 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO NOON CST MONDAY...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO NOON CST MONDAY.

* TIMING AND AREAS AFFECTED...ALL OF NORTHERN ALABAMA AND PORTIONS OF
  SOUTHERN MIDDLE TENNESSEE FROM NOON CST TODAY THROUGH NOON CST MONDAY.

* WINDS...SUSTAINED NORTHWEST WINDS OF 20 TO 25 MPH...WITH GUSTS UP
  TO 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED IN HIGHER TERRAIN
  LOCATIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

* IMPACTS...DRIVING MAY DIFFICULT...ESPECIALLY FOR HIGH PROFILE
  VEHICLES...AND ON ROADWAYS ORIENTED EAST TO WEST. UNSECURED
  OUTDOOR OBJECTS SUCH AS PATIO FURNITURE...TRASH CANS...AND
  REMAINING HOLIDAY DECORATIONS WILL BE BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
25 MPH...OR GUSTS OF AT LEAST 35 MPH...ARE EXPECTED ACROSS THE
AFFECTED AREA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. IN
ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS REMAIN SECURE...
INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$

12
3 follow-up statements
265 
WWUS74 KHUN 051816
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1216 PM CST SUN JAN 5 2014

ALZ001>010-016-TNZ076-096-097-060600-
/O.CON.KHUN.WI.Y.0001.000000T0000Z-140106T1800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1216 PM CST SUN JAN 5 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* TIMING AND AREAS AFFECTED...WINDS WILL INCREASE THIS AFTERNOON
  THROUGH MONDAY MORNING ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE
  TENNESSEE.

* WINDS...WIND WILL INCREASE THROUGH THE AFTERNOON AND
  EVENING...LEADING TO SUSTAINED SPEEDS OF 20 TO 25 MPH...WITH GUSTS
  UP TO 30 MPH. WIND GUSTS UP TO 35 MPH ARE POSSIBLE IN HIGHER
  TERRAIN LOCATIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE
  TENNESSEE BY THIS EVENING.

* IMPACTS...DRIVING MAY DIFFICULT...ESPECIALLY FOR HIGH PROFILE
  VEHICLES...AND ON ROADWAYS ORIENTED EAST TO WEST. UNSECURED
  OUTDOOR OBJECTS SUCH AS PATIO FURNITURE AND TRASH CANS WILL BE
  BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
25 MPH...OR GUSTS OF AT LEAST 35 MPH...ARE EXPECTED ACROSS THE
AFFECTED AREA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. IN
ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS REMAIN SECURE...
INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$
347 
WWUS74 KHUN 060557
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 PM CST SUN JAN 5 2014

ALZ001>010-016-TNZ076-096-097-061800-
/O.CON.KHUN.WI.Y.0001.000000T0000Z-140106T1800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1157 PM CST SUN JAN 5 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* TIMING AND AREAS AFFECTED...STRONG WINDS WILL CONTINUE THROUGH
  MONDAY MORNING ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE
  TENNESSEE.

* WINDS...SUSTAINED WINDS OF 20 TO 25 MPH...WITH GUSTS UP TO 35 MPH
  ARE POSSIBLE INTO THE LATE MORNING HOURS MONDAY.

* IMPACTS...DRIVING MAY DIFFICULT...ESPECIALLY FOR HIGH PROFILE 
  VEHICLES...AND ON ROADWAYS ORIENTED EAST TO WEST. UNSECURED 
  OUTDOOR OBJECTS SUCH AS PATIO FURNITURE AND TRASH CANS WILL BE 
  BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
25 MPH...OR GUSTS OF AT LEAST 35 MPH...ARE EXPECTED ACROSS THE
AFFECTED AREA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. IN
ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS REMAIN SECURE...
INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$
063 
WWUS74 KHUN 061002
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 AM CST MON JAN 6 2014

...WIND ADVISORY IS CANCELLED...

ALZ001>010-016-TNZ076-096-097-061115-
/O.CAN.KHUN.WI.Y.0001.000000T0000Z-140106T1800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
402 AM CST MON JAN 6 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE WIND
ADVISORY. STRONG AND GUSTY NORTHWEST WINDS THAT OCCURRED FOLLOWING
PASSAGE OF THE ARCTIC COLD FRONT HAVE NOW SUBSIDED BELOW ADVISORY
CRITERIA. HOWEVER...WINDS WILL REMAIN IN THE 10 TO 15 MPH RANGE FOR
MUCH OF THE DAY TODAY...ALONG WITH GUSTS OF 20 TO 25 MPH.

$$

70/DD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Jan 4, 11:43 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Jan 4, 11:43 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1143 PM CST SAT JAN 4 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 842 PM CST SAT JAN 4 2014/
A STRONG COLD FRONT CONTINUED ITS PROGRESS TO THE SE...EXTENDING
ROUGHLY FROM NEAR MILWAULKEE...COLUMBUS MO...AND TULSA. 8 PM TEMPS
JUST NORTH OF THE US/CANADIAN BORDER WERE NEARING -20F...COURTESY OF
VERY COLD HIGH PRESSURE IN THE 1050MB RANGE OVER THE NW TERRITORIES.
AS THE SURFACE HIGH AND FRONT MOVES TO THE SE...FRIGID TEMPS PLUS
MOISTURE WILL BECOME A BIG FACTOR IN OUR SENSIBLE WEATHER IN LESS
THAN 24 HOURS.

BEFORE THIS...QUIET WEATHER PREVAILED ACROSS THE REGION...WITH
CURRENT TEMPERATURES RANGING FROM THE MID 30S TO LOWER 40S WITH SE
WINDS GENERALLY 5-15 MPH. THE RETURN SOUTHERLY FLOW HAS BROUGHT
MOISTURE IN THE FORM OF MVFR STRATUS...NOW EXTENDING FROM EAST OF
BIRMINGHAM...TO ACROSS ALBERTVILLE AND WINCHESTER. THIS CLOUD DECK
AND ANOTHER STRATUS PLUME MOVING NNE FROM WEST OF LAKE CHARLES TO
NEAR JACKSON TN WILL ALSO SPREAD EAST DURING THE COURSE OF THE NIGHT.
THIS STRATUS AND A SOUTHERLY FLOW SHOULD HELP TEMPER LOW TEMPS
SOMEWHAT AS COMPARED TO THE PAST FEW NIGHTS.

UPDATE WISE...UPDATED TRENDS OF THE CLOUDS...KEEPING THE EVENING
ACROSS NW ALABAMA MOSTLY CLEAR...AND MOSTLY CLOUDY TO THE EAST TILL
MIDNIGHT. AFTERWARD...GENERALLY CLOUDY SKIES SHOULD PREVAIL FOR THE
LATE NIGHT. LOW TEMPS IN THE LOWER/MID 30S ARE EXPECTED. UPDATES
HAVE BEEN SENT.

RSB

&&

.AVIATION...
FOR 06Z TAFS...
VFR CONDITIONS CURRENTLY PREVAILED FOR KMSL/KHSV. HOWEVER...MVFR CIGS
WERE JUST TO THE SE OF KHSV. GIVEN SATELLITE TRENDS...EXPECT CIGS
TO BECOME MVFR AT KHSV WITHIN THE NEXT COUPLE OF HOURS...AND KMSL
ALSO BECOMING MVFR AS STRATUS ROLLS IN FROM THE SOUTH AND WEST. RAIN
PRECEDING A STRONG COLD FRONT SHOULD BEGIN MAKES ITS PRESENCE AT KMSL
BY LATE SUN MORNING MAINLY AS VCSH...AND KHSV A FEW HOURS LATER.
MORE WIDESPREAD RAIN AND FOG/MIST IS EXPECTED TO OVERSPREAD THE AREA
FROM NW-SE DURING THE COURSE OF SUN AFTERNOON. THE FRONT SHOULD REACH
KMSL IN THE VERY EARLY EVENING...AND KHSV AN HOUR OR TWO LATER...WITH
WINDS BECOMING NW AND GUSTING TO NEAR 30KT. GIVEN THE AMOUNT OF COLD
AIR BEHIND THE FRONT...HAVE NOTED RAIN/SNOW FOR KMSL LATE IN THE
TAF.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND CHILL WARNING FROM 4 AM MONDAY TO 9 AM CST TUESDAY FOR ALZ009-
     010.

     WIND CHILL ADVISORY FROM 4 AM MONDAY TO 9 AM CST TUESDAY FOR
     ALZ001>008-016.

TN...WIND CHILL WARNING FROM 4 AM MONDAY TO 9 AM CST TUESDAY FOR TNZ076-
     096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 5, 4:58 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 AM CST SUN JAN 5 2014

ALZ001>010-016-TNZ076-096-097-051930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
458 AM CST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE POTENTIAL FOR HAZARDOUS WINTER WEATHER EXISTS THIS EVENING AS A
STRONG ARCTIC COLD FRONT PLUNGES THROUGH THE REGION. LONG-LIVED
DANGEROUS COLD TEMPERATURES ARRIVE LATE TONIGHT AND LAST THROUGH
TUESDAY...AND THIS COULD BE THE COLDEST AIR TO AFFECT THE AREA IN THE
LAST TWO DECADES.

RAIN WILL BRIEFLY CHANGE TO A BRIEF PERIOD OF SNOW IN NORTHWEST
ALABAMA AROUND SUNSET...AND TRANSLATE SOUTHEAST QUICKLY ACROSS THE
REST OF NORTH ALABAMA AND SOUTHERN TENNESSEE AFTER SUNSET. SNOW
ACCUMULATIONS WILL BE HALF AN INCH OR LESS WEST OF INTERSTATE
65...BUT REACH AS HIGH AS ONE TO TWO INCHES EAST OF INTERSTATE 65 IN
THE HIGHER ELEVATIONS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
MARSHALL...DEKALB...AND JACKSON COUNTIES IN NORTHEAST ALABAMA. IT
ALSO INCLUDES FRANKLIN COUNTY IN SOUTHERN MIDDLE TENNESSEE.

HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP TONIGHT INTO EARLY MONDAY
AS MOISTURE FREEZES QUICKLY ON AREA ROADWAYS...ESPECIALLY ON BRIDGES
AND OVERPASSES. NORTHWEST WINDS OF 20 TO 25 MPH...GUSTING UP TO 35
MPH...WILL ALSO DROP WIND CHILL VALUES WELL BELOW ZERO. HIGHER
ELEVATION LOCATIONS WILL SEE VALUES AS LOW AS 20 BELOW ZERO ON
MONDAY MORNING. A WIND CHILL WARNING IS IN EFFECT FOR THE ENTIRE AREA
LATE TONIGHT AND A WIND ADVISORY IS IN EFFECT FROM NOON TODAY TO
NOON TOMORROW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE BITTERLY COLD AIR WILL CONTINUE TO POUR INTO THE REGION MONDAY
INTO TUESDAY. TEMPERATURES ON MONDAY WILL REMAIN IN THE TEENS IN
VALLEY LOCATIONS...AND SINGLE DIGITS IN THE HIGHER ELEVATION
LOCATIONS. WIND CHILLS WILL STAY BELOW ZERO DUE TO THE BLUSTERY WINDS
MONDAY THROUGH TUESDAY MORNING. LOWS TUESDAY MORNING WILL DROP INTO
THE SINGLE DIGITS FOR MOST AREAS...WITH HIGHER ELEVATION LOCATIONS
POSSIBLY DIPPING BELOW ZERO. WIND CHILLS WILL REMAIN DANGEROUSLY
LOW...FROM ZERO TO 20 BELOW ZERO. A WIND CHILL WARNING WILL REMAIN IN
EFFECT THROUGH NOON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME...HOWEVER TIMELY REPORTS OF WINTRY
PRECIPITATION OR HAZARDOUS TRAVEL CONDITIONS THIS EVENING AND
TONIGHT IS APPRECIATED.

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 5:22 AM CSTWinter Weather AdvisoryHUNDeKalb, Jackson, Marshall24 hr

Nearby

Wind Advisories in Alabama, 2014Wind Advisories in Tennessee, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.